Alert archive / Wyoming / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 36, NWS Billings, MT

July 7, 2004Sheridan County, Wyoming

NWS Billings, MT issued this severe thunderstorm warning at Jul 7, 2004, 7:02 PM MDT for Sheridan County, Wyoming. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 7, 2004, 7:02 PM MDT (01:02 UTC)
Expired
Jul 7, 2004, 7:30 PM MDT
In force
28 min
Issued by
NWS Billings, MT
Area
Counties, with a storm outline in the text

County Sheridan County, WY

The radar

The Billings radar (KBLX), 180 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 1.0 hours before the alert went out and 382 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2004-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2004-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1764 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:28 PM MDT, 4 hours 34 minutes earlier.

Area forecast discussion, Jul 7, 2:28 PM MDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
228 PM MDT WED JUL 7 2004

.SHORT TERM...VALID FOR THU AND FRI...

STRONG UPPER LEVEL TROUGH TO PUSH ACROSS THE AREA THIS EVENING...
ASSOCIATED SURFACE COLD FRONT AS WELL. TROUGH HAS SET UP OVER CENTRAL
ZONES WITH GOOD SOUTHEAST FLOW THERE. CENTRAL AND WESTERN ZONES HAVE
MIXED OUT WITH DEWPOINTS IN THE LOWER 40S. PRETTY MUCH AGREE WITH SPC
LOCATION OF POSSIBLE WATCH FROM TREASURE COUNTY EAST. ALTHOUGH CAN NOT
RULE OUT A FEW SEVERE THUNDERSTORMS WITH WIND IN WEST AND CENTRAL GIVEN
STRONG DIRECTION SHEAR SETTING UP WITH STRONG MID LEVEL JET PUNCHING
INTO AREA. ALSO NOT SURE ABOUT FAR SOUTHEAST ZONES WHERE LIFT MAY BE
LIMITED WITH MAIN FORCING BASICALLY GOING ACROSS GGW/BYZ BORDER AREAS
LATER THIS AFTERNOON INTO EVENING.

TOMORROW...COOLER MID LEVEL TEMPERATURES BEHIND THE WAVE...WITH SOME
INSTABILITY HANGING IN SOUTHERN ZONES. WILL KEEP A BROADBRUSH OF POPS
GOING WITH ABUNDANT MOISTURE IN GROUND. NOT MANY CHANGES TO TEMPERATURE
FORECAST.

FRIDAY...WESTERLY FLOW CONTINUES BUT SOME RIDGING OCCURS OVER WESTERN
ZONES. HAVE DRIED OUT CENTRAL AND WEST PLAINS AND LEFT SOME
UNCERTAINTY OVER EAST WHERE SOME INSTABILITY LINGERS AND ALSO OVER
SOUTHERN ZONES NEAR MOUNTAINS. RASCH

.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...

THE UPPER LEVEL PATTERN THROUGH MONDAY CONTINUES TO FEATURE SOUTHWEST
FLOW ACROSS MONTANA WITH THE MEDIUM RANGE MODELS ADVERTISING A VARIETY
OF SOLUTIONS MOVING SHORTWAVE TROUGHS ACROSS THE AREA. WITH THIS
UNCERTAINTY CONTINUING IN THE SOUTHWEST FLOW...WILL LEAVE IN THE SLIGHT
CHANCE OF THUNDERSTORMS FROM EARLY SATURDAY THROUGH MONDAY. HAVE MADE
A MINOR CHANGE TO REMOVE THE CHANCE OF PRECIPITATION OVERNIGHT FRIDAY
INTO SATURDAY...WITH THE GFS MODEL INDICATING THAT THE UPPER JET SUPPORT
WILL MOVE AWAY FROM THE AREA WITH 700MB MOISTURE ALSO DECREASING
SIGNIFICANTLY. UNCERTAINTY INCREASES AHEAD OF THE UPPER TROUGH
MOVING ONSHORE IN THE PACIFIC NORTHWEST TUESDAY AND WEDNESDAY. THE
EUROPEAN MODEL CONTINUES TO SHOW SOUTHWEST FLOW ACROSS THE FORECAST
AREA...WHILE THE RECENT GFS MODEL RUN HAVE GONE BACK TO AN INCREASINGLY
AMPLIFIED RIDGE OVER THE AREA. THESE GFS MODEL SOLUTIONS WOULD INDICATE
INCREASINGLY WARMER TEMPERATURES...AND SUBSIDENCE OVER THE AREA
RESULTING IN DRIER CONDITIONS THAN CURRENTLY FORECAST. AT THIS TIME WILL
LEAN ON THE MORE CONSISTENT EUROPEAN MODEL SOLUTION AND CONTINUE THE
SLIGHT CHANCE FOR THUNDERSTORMS THROUGH THE LATTER PART OF THE EXTENDED
FORECAST. CARPENTER

&&

.PRELIMINARY POINT TEMP/POPS...

    THU     FRI     SAT     SUN     MON     TUE     WED
-----------------------------------------------------------
BIL 056/077 054/083 056/084 057/087 059/087 060/087 061/087
    42/T    20/B    02/T    22/T    22/T    22/T    22/T
LVM 045/074 044/081 049/082 050/084 052/084 052/084 054/087
    62/T    22/T    22/T    22/T    22/T    22/T    22/T
HDN 056/077 052/086 056/086 057/089 059/086 059/088 060/088
    32/T    20/B    02/T    22/T    22/T    22/T    22/T
MLS 057/079 055/085 058/085 060/089 062/090 061/090 062/090
    62/T    22/T    22/T    22/T    22/T    22/T    22/T
4BQ 056/082 054/087 055/085 057/088 058/085 059/085 060/085
    43/T    32/T    23/T    22/T    22/T    22/T    22/T
BHK 056/077 054/081 054/085 057/087 058/086 057/086 058/086
    62/T    22/T    23/T    22/T    23/T    32/T    22/T
SHR 052/079 052/086 051/082 052/087 053/087 054/087 055/087
    33/T    22/T    22/T    22/T    22/T    22/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&
Hazardous weather outlook, Jul 7, 5:29 PM MDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
529 PM MDT WED JUL 7 2004

MTZ031>033-036-037-058-081100-
CARTER-CUSTER-FALLON-NORTHERN ROSEBUD-POWDER RIVER-SOUTHERN ROSEBUD-
INCLUDING THE CITIES OF...BAKER...BROADUS...COLSTRIP...EKALAKA...
FORSYTH AND MILES CITY
529 PM MDT WED JUL 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL...SOUTHEAST
MONTANA AND NORTH CENTRAL WYOMING.

.DAY ONE...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE AREA THROUGH 11PM
MDT. LARGE HAIL AND DAMAGING WINDS WILL ACCOMPANY THESE STORMS.

.DAY TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 7, 6:52 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
652 PM MDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0436 PM     TSTM WND GST     8 SE EAST BRIDGER       45.19N 108.79W
07/07/2004  73 MPH           CARBON             MT   MESONET

            RAWS SITE SOUTHEAST OF BRIDGER REPORTED A WIND GUST AT 73
            MPH.

0521 PM     TSTM WND GST     6 S LOCKWOOD            45.73N 108.40W
07/07/2004  58 MPH           YELLOWSTONE        MT   MESONET

            RAWS SITE REPORTE A THUNDERSTORM WIND GUST TO 58 MPH.

0623 PM     TSTM WND GST     2 N FORSYTH             46.29N 106.68W
07/07/2004  65 MPH           ROSEBUD            MT   TRAINED SPOTTER

            SUSTAINED WINDS OF 45 TO 50 WITH GUSTS TO 65 MPH.

0618 PM     TSTM WND GST     COLSTRIP                45.89N 106.63W
07/07/2004  59 MPH           ROSEBUD            MT   TRAINED SPOTTER

            MEASURED A GUST OF 59 MPH AT COLSTRIP.

&&

CHB

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 6:40 PM MDTSevere Thunderstorm WarningBYZRosebud35 min
Jul 7, 7:06 PM MDTSevere Thunderstorm WarningBYZCuster, Fallon54 min
Jul 7, 7:14 PM MDTSevere Thunderstorm WarningBYZPowder River61 min
Jul 7, 7:54 PM MDTSevere Thunderstorm WarningBYZFallon66 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.